[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 19, 1956

NEUROTOXIC REACTIONS RESULTING FROM CHLORPROMAZINE ADMINISTRATION

Author Affiliations

Agnew, Calif.

From the Agnews State Hospital, California Department of Mental Hygiene. Drs. Hall and Jackson are now in San Jose and Palo Alto, Calif., respectively.

JAMA. 1956;161(3):214-218. doi:10.1001/jama.1956.02970030032008
Abstract

• Neurotoxic reactions were observed in 36 of 90 patients who received chlorpromazine over a period of about two months. The earliest findings were cogwheeling of the limbs and loss of associated movements. The latter together with rigidity of limbs and of face were most frequent. Tremor, skin changes, disturbances of gait, drooling, and general poverty of movement were also observed.

The syndrome resembled paralysis agitans. Patients of the hebephrenic type were especially susceptible, but intensity of symptoms was not strongly correlated with dosage or psychiatric improvement, and there was no relation to hepatic dysfunction.

Improvement generally occurred within a month of the time when administration of chlorpromazine was discontinued, but six patients still showed neurological signs 60 days or more thereafter.

×